To the Editor.—
A recent case demonstrated an association between the intravenous (IV) administration of vinblastine and the development of pulmonary edema.
Report of a Case.—
A 64-year-old woman is receiving chemotherapy for infiltrating duct carcinoma of the breast metastatic to bones. A breast mass was diagnosed in May 1972, with a subsequent right radical mastectomy. One of 24 axillary nodes was abnormal. Bony metastasis appeared in November 1974. She has been treated sequentially with estrogen, cryohypophysectomy, and combination chemotherapy (first with cyclophosphamide [Cytoxan], methotrexate, and fluorouracil; then doxorubicin hydrochloride [Adriamycin] and cyclophosphamide and recently with mitomycin and vinblastine sulfate). She has hypertension, which has been therapeutically controlled since 1969. The insidious onset of congestive heart failure developed in May 1977, consistent with doxorubicin toxicity (total dose, 400 mg/sq m). Doxorubicin therapy was discontinued, and she responded to digitalization and diuresis. She has remained well compensated with digoxin, hydrochlorothiazide (Hydrodiuril),